Louisiana, 2012

Flash Flooding and Heavy Rain in Louisiana, January 9 to 12, 2012

January 9 to 12, 2012 · NWS LCH · 6 events in 6 counties and zones

Heavy rain across South Louisiana caused by a cold front flooded cars and closed roads and a school.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Heavy rain across South Louisiana caused by a cold front flooded cars and closed roads and a school.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 9, 10:42 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jan 9, 10:42 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1042 AM CST MON JAN 9 2012

.UPDATE...LOW PRESSURE NEAR VICTORIA AND FAVORABLE JET DYNAMICS
WITH SHEAR ARE RESULTING IN SEVERE TSTMS INCLUDING TORNADOES IN
SOUTH TEXAS AS FAR EAST AS THE HOUSTON AREA. THE FRONTAL BOUNDARY
REMAINS STATIONARY WITH WAVES ACROSS OUR NORTHERN FRINGE JUST
SOUTH OF JASPER AND ALEXANDRIA.

ONLY MADE MINOR TWEAKS LOWER ON TEMPS TODAY DUE TO EXPECTED RAIN
COOLED AIR AND BACKED OFF ON THE 100 POP BUT STILL CATEGORICAL FOR
ALL EXCEPT S CEN LA WHERE I MADE IT A 70 OR LIKELY POP. LOOKS LIKE
THE HEAVIER RAINS CURRENTLY ACROSS INTERIOR SE TX AND INTO CENTRAL
LA WEST OF ALEXANDRIA WILL BE EXTENDING INTO THE REMAINDER OF CEN
LA NEXT FEW HOURS...LOWER SE TX MID-AFTERNOON, SW LA THIS EVENING
AND S CEN LA AFTER MIDNIGHT.

SWEENEY

&&

.PREV DISCUSSION... /ISSUED 736 AM CST MON JAN 9 2012/

UPDATE...
UPDATED ZONES TO REMOVE THE DENSE FOG ADVISORY THIS MORNING.

PREV DISCUSSION... /ISSUED 645 AM CST MON JAN 9 2012/

AVIATION UPDATE...REGARDING 12Z TAF ISSUANCE. A VIGOROUS EASTWARD
TRACKING UPPER LOW ENTERING WEST TEXAS WILL MAINTAIN COPIOUS
AMOUNTS OF MOISTURE ACROSS THE REGION OVER THE NEXT 24
HOURS. CURRENT INTERIOR SOUTHEAST TEXAS AND CENTRAL LOUISIANA
SHOWER AND THUNDERSTORM ACTIVITY WILL OVERSPREAD THE ENTIRE AREA
AS THE DAY PROGRESSES. LIFR/IFR CLOUDS AND VSBY WILL START THE
MORNING...GRADUALLY LIFTING INTO MVFR.

MARCOTTE

PREV DISCUSSION... /ISSUED 621 AM CST MON JAN 9 2012/

DISCUSSION...
WHERE TO BEGIN... WE ARE IN THE TRANSITION PERIOD AT THIS MOMENT
WITH A STALLED COLD FRONT TO OUR NORTH... THE FRONT EXTENDS FROM
MONROE LOUISIANA SOUTHWEST TO NORTH OF HOUSTON TEXAS DOWN INTO
DEEP SOUTH TEXAS. TEMPERATURES NORTH OF THE BOUNDARY ARE IN THE
40S AND 50S. SOUTH OF THE BOUNDARY TEMPERATURES HAVE REMAINED IN
THE LOW TO MID 60S ON SOUTH WINDS. AREAS OF FOG COVER ALL OF
SOUTHEAST TEXAS AND SOUTHERN LOUISIANA ALTHOUGH RAINS HAVE HELPED
TO INCREASE VISIBILITY ACROSS SOUTHEAST TEXAS AND EXTREME
SOUTHWEST LOUISIANA. CURRENTLY OBS OVER THE COASTAL WATERS FROM
CAMERON EASTWARD TO VERMILION BAY ARE INDICATING AREAS OF DENSE
FOG WITH DENSE FOG EXTENDING AS FAR NORTH AS LAFAYETTE PARISH IN
SOUTH CENTRAL LOUISIANA AND PARISHES TO THE EAST. THEREFORE HAVE
KEPT THIS AREA IN THE DENSE FOG ADVISORY UNTIL 9 AM OVER "LAND"...
WHILE THE COASTAL WATERS WILL CLEAR AROUND THE NOON HOUR.

THE STALLED FRONTAL SYSTEM AND THE APPROACHING UPPER LEVEL LOW
OVER THE DESERT SOUTHWEST IS SUPPORTING SHOWER AND THUNDERSTORM
ACTIVITY OVER A LARGE PORTION OF CENTRAL AND EAST TEXAS WITH
STORMS EXTENDING INTO LOUISIANA AT THIS TIME. AS THE UPPER LEVEL
LOW APPROACHES A SURFACE LOW OVER DEEP SOUTH TEXAS WILL MOVE NORTH
ALONG THE BOUNDARY AND INTO EAST TEXAS BY THIS EVENING. MODELS
REMAIN IN GOOD AGREEMENT WITH THIS MOVEMENT AND THIS WILL HELP
INDUCE CYCLOGENESIS ALONG THE FRONTAL BOUNDARY. THE LOW WILL LIFT
NORTH ALONG THE SABINE RIVER DURING THE OVERNIGHT HOURS.

SE TX AND SRN LA WILL REMAIN IN THE WARM SECTOR THROUGH TODAY AND
INTO TONIGHT. THERE IS THE THREAT OF SEVERE THUNDERSTORMS AND
ISOLATED TORNADOES INTO TONIGHT. CAPE VALUES ARE RUNNING AROUND
1900 J/KG WITH 0-3 KM HELICITY VALUES AROUND 156 M2/S2. RAINS
WILL BE HEAVY AT TIMES TODAY AND THE BREAKS IN RAINS WILL ALLOW
TEMPS TO APPROACH 70 DEGREES ACROSS CNTRL LA AND LAKES REGION IN
SE TX WHILE TOWARDS THE COAST TEMPS WILL ONLY MAKE IN INTO THE
LOWER 70S. THIS IS AFTER SEVERAL DAYS WHERE BEAUMONT AND LAKE
CHARLES HAS TIED RECORD HIGH TEMPS. AREAS OF FOG WILL REDEVELOP
TONIGHT WILL LOWER VISIBILITY OUTSIDE OF RAIN ACTIVITY.

LOOKING AT RAINFALL TOTALS AROUND TWO TO THREE INCHES WITH SOME
LOCATIONS RECEIVING UPWARDS TO SIX INCHES. MINOR FLOODING OF LOW
LYING AREAS WILL BE POSSIBLE THROUGH THIS EVENT.

AS THE SURFACE LOW LIFTS INTO ARKANSAS ON TUESDAY THE UPPER LEVEL
LOW WILL PUSH THE SURFACE FRONT EAST AND OUT OF THE REGION BY
THE AFTERNOON HOURS. THIS WILL BRING MOST OF THE RAINS TO A CLOSE
ALTHOUGH SOME ACTIVITY WILL LINGER IN SOUTH CENTRAL LOUISIANA INTO
THE EVENING HOURS. WEDNESDAY WILL SEE COOLER TEMPS UNDER PARTLY CLOUDY
SKIES...BUT WE ARE IN A VERY PROGRESSIVE PATTERN AND THIS WILL
SEE ANOTHER STRONGER COLD FRONT THAT WILL MOVE THROUGH ON THURSDAY
WITH MORNING LOWS ON FRIDAY AND SATURDAY MORNING AROUND THE
FREEZING MARK OR LOWER.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  71  61  66  47  65 /  80 100  70  10   0
KBPT  71  59  62  46  65 /  80 100  40  10   0
KAEX  66  58  67  47  62 /  90 100  80  20  10
KLFT  73  61  72  48  65 /  70 100  90  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jan 9, 5:09 AM CST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
509 AM CST MON JAN 9 2012

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-101115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
509 AM CST MON JAN 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AREAS OF DENSE FOG THIS MORNING WILL MAKE DRIVING AND VESSEL
TRAFFIC HAZARDOUS AT TIMES. CONDITIONS ARE EXPECTED TO CONTINUE
THROUGH THE MORNING HOURS LIFTING BY THE LATE MORNING HOURS.
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE ON THE INCREASE THROUGH
THE DAY TODAY AND INTO THE OVERNIGHT HOURS. THERE IS A CHANCE THAT
A FEW STORMS MAY BECOME SEVERE WITH WINDS THE MAIN THREAT ALTHOUGH
ISOLATED TORNADOES WILL BE POSSIBLE. RAINS WILL BE HEAVY AT
TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
COLD FRONT WILL MOVE ACROSS THE REGION TOMORROW AND THIS WILL
BRING TO A CLOSE THE RAINS. WINDS BECOMING NORTHERLY. A STRONG
COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION ON THURSDAY AND
THIS WILL PUSH MORNING TEMPERATURES BELOW FREEZING FOR FRIDAY AND
SATURDAY MORNINGS. STRONG NORTH WINDS WILL REQUIRE A SMALL CRAFT
ADVISORY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

The radar

The Lake Charles radar (KLCH), 1 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Calcasieu

When
January 9, 12:00 PM CST to 8:00 PM CST
Where
Calcasieu County, (Lch)lk Charles Muni
Reported by
ASOS
Coordinates
30.130, -93.220

Lake Charles Regional Airport received 6.02 inches of rain through the afternoon and early evening hours. The airport received 6.26 inches of rain for the day breaking the old daily rainfall record of 2.59 set in 1984. The rain flooded several roads in Lake Charles. Heavy rain also fell at Southland Field in Carlyss with the airport receiving 5.43 inches through the afternoon and early evening.

Heavy Rain, Lafayette

When
January 9, 4:00 PM CST to January 10, 12:00 PM CST
Where
Lafayette County, Carencro to 0.74 mi WNW of (Lft)lafayette Rgnl
Reported by
ASOS
Coordinates
30.320, -92.050

KLFT received 3.25 inches through the evening of the 9th. This broke the old daily rainfall record of 1.63 inches set in 1984. Street flooding was noted in the Carencro area with water approaching homes in the Oak Springs subdivision.

Heavy Rain, Evangeline

When
January 9, 4:00 PM CST to January 10, 12:00 PM CST
Where
Evangeline County, Mamou
Reported by
Newspaper
Coordinates
30.630, -92.420

Water entered the Mamou High School during the morning hours of the 10th. This prompted school officials to cancel classes for the 10th.

Heavy Rain, Avoyelles

When
January 10, 8:00 AM CST to January 11, 8:00 AM CST
Where
Avoyelles County, 2.15 mi SE of Nibot to 0.69 mi E of Evergreen
Reported by
Newspaper
Coordinates
30.858, -92.105

Heavy rain that started during the afternoon of the 9th caused high water that closed highway 1178 between highways 29 and 71.

Flash Flood, Acadia

When
January 10, 8:30 AM CST to January 12, 4:00 PM CST
Where
Acadia County, 1.02 mi NW of Iota to 0.77 mi NNW of Mowata
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
30.339, -92.494

Heavy rain that began across Acadia Parish during the afternoon of the 9th closed several roads around Rayne, Mire, Iota, Crowley, and at Acorn Hill just south of Eunice. Some Bayous in the area also overflowed across roadways and bridges. In Rayne a school bus route was cancelled due to high water and some parents vehicles were flooded when trying to pick up their kids. Some roads were closed until the 12th.

Flash Flood, St. Landry

When
January 10, 8:30 AM CST to 11:00 PM CST
Where
St. Landry County, Eunice to 1.63 mi ENE of Opelousas
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.480, -92.420

Many roads around Eunice, Lawtell, and Opelousas were flooded from heavy rain that began during the afternoon of the 9th. 50 Lawtell Elementary School kids had to be rescued when the bus they were on became partially submerged after the driver miscalculated the depth. No injuries were reported from the bus incident. Eunice received 5.92 inches of rainfall for the event which is the highest amount of rain since 8.46 inches fell on October of 2006. Flooding of some streets was still noted during the afternoon of the 10th in the Lawtell area. One house reported water in the structure.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362423, 362472, 362473, 362475, 362450, 362474.